12th January 2018
We have received several enquiries about the effectiveness of adrenaline as an emergency treatment for severe allergic reactions, following media reports about the coroner’s inquest into the death of 18-year-old Shahida Shahid, which is currently ongoing in Manchester. Our CEO has been personally attending this inquest.
Although we cannot make any specific comments on the circumstances of Shahida’s tragic death until the conclusion of the inquest when all the evidence has been heard, we feel it is very important to address the concerns that have been raised.
Anaphylaxis is a severe and life-threatening allergic reaction that can be fatal. Severe symptoms such as a swollen tongue, difficulty breathing or becoming unconscious usually develop suddenly, often within minutes after being exposed to an allergy trigger such as a particular food, insect stings or certain drugs. Symptoms can get worse very quickly, though sometimes it may be after a few hours.
Adrenaline is the drug used in an emergency as the first line of treatment; it acts quickly to open the airways, stop swelling and raise the blood pressure. People who are at risk of anaphylaxis will be prescribed adrenaline auto-injectors, also known as AAIs or ‘pens’, to use on themselves in an emergency.
Anaphylaxis is very unpredictable. The severity of symptoms, how fast they progress and how long they last for are inconsistent from reaction to reaction, and every tragic death due to anaphylaxis is very individual, as multiple factors are at work. Sadly, in some circumstances, the intervention of even the best emergency medicine will not be able to change the outcome.
However, people living at risk of severe allergic reactions should feel reassured that deaths due to anaphylaxis are extremely rare and that AAIs have been used to save many lives over the years.
Adrenaline remains the recommended first line of treatment because it buys essential time before the arrival of emergency medical help, which can be life-saving. This why our key messages to anyone who carries adrenaline auto-injectors are…
- Ensure you recognise the signs and symptoms of a severe allergic reaction
- Always have your AAIs available at all times; the Anaphylaxis Campaign supports the view of the UK’s Medicines and Healthcare Products Regulatory Agency (MHRA) that you carry two AAIs with you at all times. This is in case one is broken or misfires, or a second injection is needed before emergency help arrives.
- Make sure you know how to use your AAIs and train anyone who might be required to administer it in an emergency, such as family members and friends. You can order a trainer pen to practice with and find further help on the website relevant to the medication you carry.
- Check regularly that your medication is in date and ask your doctor to prescribe you new ones before they expire, as out-of-date injectors may not work as effectively.
- Use your AAI at the first signs of a severe allergic reaction.
- Call 999, ask for an ambulance and say the word anaphylaxis (anna-fill-ax-is) every time you use an AAI, even if you start to feel better. You need to be kept under observation in case of a secondary reaction and further treatment may be needed.
- You can read more about anaphylaxis and adrenaline in our fact sheets, which are evidence based and checked by clinical experts: www.anaphylaxis.org.uk/our-factsheets.
- Visit our website page for more information about what to do in an emergency: www.anaphylaxis.org.uk/what-to-do-in-an-emergency.
- Get wised up about anaphylaxis through our FREE online courses AllergyWise for Adults with Severe Allergies, AllergyWise for Families and Carers of Pre-school Children and AllergyWise for Parents and Carers of School-age Children. Visit www.allergywise.org.uk.
If you have any concerns or questions, please contact our helpline team at firstname.lastname@example.org or call 01252 542 029.
For further information, please contact our press office via email@example.com or call 01252 893 862.